Wyoming, 2013

Avalanche in Wyoming, March 1, 2013

March 1, 2013 · NWS RIW · 1 event in 1 county or zone

A 40-year-old man was ascending a chute on the north face of Prospectors Mountain in Grand Teton National Park when an avalanche occurred above him. The slide, which triggered around 1030MST, carried the victim about 1,000 vertical feet from the Apocalypse Couloir.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A 40-year-old man was ascending a chute on the north face of Prospectors Mountain in Grand Teton National Park when an avalanche occurred above him. The slide, which triggered around 1030MST, carried the victim about 1,000 vertical feet from the Apocalypse Couloir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 1, 2:43 AM MST, 7 hours 47 minutes earlier.

Area forecast discussion, Mar 1, 2:43 AM MST, 7 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RIVERTON WY
243 AM MST FRI MAR 1 2013

.SHORT TERM...TODAY THROUGH TONIGHT

TRAPPED LOW LEVEL MOISTURE AND ISENTROPIC LIFT IN FAR WESTERN
WYOMING WILL PROVIDE FOR LOW CLOUDS AND LIGHT SNOW OR FLURRIES
UNTIL EARLY AFTERNOON. OTHERWISE A RIDGE WILL BE BUILDING IN FROM
THE WEST RESULTING IN DRIER AND MILDER WEATHER. HIGH TEMPERATURES
WILL BE AS WARM AS THE LOW TO MID 50S IN THE LOWER ELEVATIONS OF
JOHNSON COUNTY...THE CODY FOOTHILLS AS WELL AS PORTIONS OF THE BIG
HORN BASIN BY THIS AFTERNOON AS H7 TEMPS CLIMB TO 0C. TEMPERATURE
INVERSIONS WILL BECOME FAIRLY PROMINENT BY 12Z SATURDAY.

.LONG TERM...SATURDAY THROUGH SUNDAY NIGHT

THE MAIN WEATHER MAKER OVER THE WEEKEND WILL IMPACT THE WEST
PRIMARILY ON SUNDAY MORNING...AND AREAS EAST OF THE DIVIDE SUNDAY
AND SUNDAY NIGHT. A RIDGE OF HIGH PRESSURE AHEAD OF THIS SYSTEM
WILL TRANSLATE WYOMING ON SATURDAY BRINGING MILD CONDITIONS WITH
H7 TEMPERATURES FROM -2C TO 0C. HOWEVER...ABUNDANT HIGH CLOUDS
WITH LEE ENHANCEMENT WILL LIMIT HIGHS TO THE 40S ACROSS MOST
VALLEYS AND BASINS. PACIFIC STORM SYSTEM PUSHES ONTO NW COAST
SATURDAY NIGHT WITH FORECAST PREFERENCE FOR GFS SLOWER AND FURTHER
SOUTH SOLUTION IN COMPARISON TO THE NAM. BACKING AND INCREASING
DIFLUENT FLOW WILL BRING INCREASING SNOWFALL TO THE WEST SATURDAY
NIGHT. MAXIMUM SNOWFALL RATES EXPECTED WEST OF THE DIVIDE SUNDAY
MORNING BEFORE DRIER AIR BEGINS TO WORK IN SUNDAY AFTERNOON. EAST
OF THE DIVIDE...SUNDAY WILL START OUT MILD AND WINDY ACROSS MOST
AREAS WITH THE POTENTIAL FOR HIGH WINDS ALONG THE EAST SLOPES OF
THE DIVIDE AND CENTRAL MOUNTAINS. GFS SHOWS THE BEST DOWNSLOPE
DRYING AND STRONGEST H7 WINDS OF 50-60KTS FROM WESTERN HOT SPRINGS
COUNTY SOUTH INTO THE WIND RIVER BASIN AND GREEN
MOUNTAINS/RATTLESNAKE RANGE. UPPER LOW FORECAST TO WIND UP OVER
THE NORTHERN PLAINS SUNDAY NIGHT WITH STRONG NW FLOW DEVELOPING ON
BACKSIDE ACROSS THE NE BIGHORN BASIN AND JOHNSON COUNTY. THESE
WINDS WILL COMBINE WITH WRAPAROUND SNOWFALL...THOUGH AMOUNTS LOOK
TO BE LIGHT AT THIS TIME...UP TO AN INCH OR TWO.

MONDAY THROUGH FRIDAY...

A WEATHER SYSTEM DEPARTS THE AREA MONDAY. SOME MORNING PRECIP IN THE
EAST ZONES FOR THE MOST PART WITH DRYING CONDITIONS IN THE AFTERNOON.
UPPER RIDGE MOVES OVER THE AREA TUESDAY FOR A DRY DAY. SOUTHWEST
FLOW ALOFT FOR WED AND WED NIGHT WITH A NEW WEATHER SYSTEM MOVING
INTO THE WESTERN UNITED STATES. PRECIP TO DEVELOP IN THE WEST WED
AFTERNOON THROUGH WED NIGHT. DRY EAST OF THE DIVIDE. A PORTION OF
THIS WEATHER SYSTEM MOVES ACROSS ON THE REGION ON THURSDAY INTO
THURSDAY NIGHT WITH A CHANCE OF RAIN AND SNOW SHOWERS. NEXT FRIDAY
LOOKS UNSETTLED AS WELL WITH A SLIGHT CHANCE OF RAIN AND SNOW
SHOWERS ONCE AGAIN. LONG RANGE MODELS NOT REALLY IN AGREEMENT FOR
NEXT FRIDAY WITH NEXT DEVELOPING TROUGH OVER THE WESTERN UNITED
STATES. AS FOR TEMPS...COOLER MONDAY THEN MILDER TUE AND WED...THEN
COOLER NEXT THU AND FRI.

&&

.AVIATION.../12Z ISSUANCE/

WEST OF THE DIVIDE...LOW CIGS AND AREAS OF MVFR/IFR -SN WILL BE IN
PLACE VCNTY AND WEST OF THE DIVIDE...VCNTY KJAC-KAFO...WITH MTS
OBSCURED FROM 12Z-18Z. THESE CONDITIONS WILL BE MORE LOCAL FURTHER
SOUTH VCNTY KPNA-KBPI AND KRKS. A DRIER AIRMASS WILL MOVE IN LATE
AFTERNOON AND EVENING...21Z THU-06Z FRI...WITH LIFTING OF CIGS AND
MVFR/IFR -SN DECREASING. ANOTHER BAND OF MOISTURE WILL RESULT IN
LOWERING CIGS...INCREASING MVFR/IFR -SN AND MTN OBSCURATIONS 06Z-12Z
FRIDAY.

EAST OF THE DIVIDE...VFR CONDITIONS WILL PREVAIL THROUGH 12Z FRIDAY.
A BAND OF MID-LEVEL CIGS...BKN-OVC 110-130 MSL AND ISOLD MVFR -SN
WILL PASS THROUGH 15Z-20Z FOLLOWED BY CLEARING IN THE LATE AFTERNOON
AND EVENING.

&&

.FIRE WEATHER...

AREAS OF LIGHT SNOW WILL FALL IN WESTERN WYOMING THROUGH EARLY
THIS AFTERNOON. A RIDGE OF HIGH PRESSURE WILL BRING DRY AND MILD
WEATHER ON SATURDAY. A PACIFIC STORM SYSTEM WILL BRING INCREASING
SNOWFALL TO THE WEST SATURDAY NIGHT. THIS STORM WILL ALSO BRING
THE POTENTIAL FOR STRONG DOWNSLOPE WINDS EAST OF THE DIVIDE ON
SUNDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LIPSON
LONG TERM...AEM/AR
AVIATION...LIPSON
FIRE WEATHER...LIPSON/AEM
Hazardous weather outlook, Mar 1, 5:00 AM MST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST FRI MAR 1 2013

WYZ001>020-022>030-021300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST FRI MAR 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY NIGHT AND SUNDAY...LIGHT TO MODERATE SNOW IN THE WEST ALONG
WITH WINDY CONDITIONS AND AREAS OF SNOW AND BLOWING SNOW.  THE MOST
SIGNIFICANT ACCUMULATIONS IS EXPECTED IN THE NORTHWEST MOUNTAINS.
STRONG WINDS ARE POSSIBLE ON SUNDAY ACROSS CENTRAL WYOMING.

SUNDAY NIGHT AND MONDAY...STRONG WINDS WITH AREAS OF SNOW AND
BLOWING SNOW ARE POSSIBLE ACROSS THE NORTHERN BIG HORN BASIN AND
JOHNSON COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
March 1, 10:30 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Teton & Gros Ventre Mountains2013-03-0140MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427677.